I have been a heavy drinker for years in which I recently learned has caused me to have congestive heart failure, cardiomyopathy, and the possible need for a heart transplant. I am on many medications: digoxin, metoprolol, amiodarone, clonidine, and others. I continue to drink but know I need to stop. Recently a doctor would not prescribe Antabuse due to my heart condition and medications.
Antabuse is designed to interfere with the metabolism of alcohol so it makes you sick when you drink. You probably don't want to poison yourself further and Acamprosate (Campral) is designed to help with withdrawal symptoms but won't help you stop. You have to just make the decision to stop yourself. If you are a heavy drinker (more than ~20 standard drinks per day) abrupt cessation of alcohol can potentially be very dangerous.
After one year you'll wonder why you didn't quit sooner.
Giving up drinking: Having quit drinking completely just on 13 months ago now I have to say that it was far easier than I expected. I was plain scared that I might not be able to do without it although I had got down to half a bottle of spirits a day I could not take the next step.
I was told that for surgery I had to give up drinking (my blood would not clot) and it took just three weeks and a small amount of diazepam to deal with anxiety like symptoms to stop drinking completely. As kaismama points out that to be a transplant candidate you have to lead a puritanical lifestyle and they won't give you a heart if drinking has contributed to the issue. They require extended periods of abstinence to qualify for listing and a commitment to healthy lifestyle changes.
Good luck with it all
- Antabuse Information for Consumers
- Antabuse Information for Healthcare Professionals (includes dosage details)
- Side Effects of Antabuse (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 13 Aug 2013 • 1 answer
Posted 20 Aug 2013 • 3 answers
Posted 14 Nov 2013 • 2 answers
Posted 23 Jun 2014 • 1 answer
Posted 5 Jan 2015 • 3 answers